Alert archive / West Virginia / Wind Advisories in 2009

Wind Advisory 12, NWS Blacksburg, VA

April 13, 2009Mercer County, West Virginia; Tazewell County, Virginia

NWS Blacksburg, VA issued this wind advisory at Apr 13, 2009, 9:37 AM EDT for Mercer County, West Virginia; Tazewell County, Virginia. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2009, 9:37 AM EDT (13:37 UTC)
Expired
Apr 13, 2009, 2:23 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA

Counties Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 131337
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 AM EDT MON APR 13 2009

...STRONG SOUTHERLY WINDS TODAY......

.STRONG SOUTH WINDS AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM
OVER THE MISSISSIPPI VALLEY WILL BRING WIND GUSTS TO 50 MPH TO THE
HIGHER ELEVATIONS TODAY...ESPECIALLY ON THE NORTH...OR DOWNWIND...
SIDE OF THE RIDGES.

VAZ007-WVZ042-132145-
/O.NEW.KRNK.WI.Y.0012.090413T1337Z-090413T2200Z/
TAZEWELL-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP
937 AM EDT MON APR 13 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. 

SOUTH WINDS OF 15 TO 30 MPH WILL OCCASIONALLY GUST UP TO 50 MPH
THROUGH THE DAY TODAY. THE STRONGEST WIND GUSTS WILL BE ON THE
NORTH SIDE OF THE HIGHER RIDGE TOPS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS GUSTS OF 47 MPH OR MORE ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
000 
WWUS71 KRNK 131823
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT MON APR 13 2009

...STRONG SOUTH WINDS GRADUALLY SUBSIDING...

VAZ007-WVZ042-131930-
/O.CAN.KRNK.WI.Y.0012.000000T0000Z-090413T2200Z/
TAZEWELL-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP
223 PM EDT MON APR 13 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

SOUTH WINDS ARE GRADUALLY SUBSIDING ACROSS THE AREA. WINDS MAY
STILL GUST TO AROUND 40 MPH THE REST OF THIS AFTERNOON INTO EARLY
THIS EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Apr 13, 7:11 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 13, 7:11 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 AM EDT MON APR 13 2009

.SYNOPSIS...
LOW PRESSURE TRACKING OUT OF THE MID MISSISSIPPI RIVER VALLEY INTO
THE OHIO VALLEY TODAY WILL LIFT A WARM FRONT NORTHEAST INTO THE
CAROLINAS TONIGHT. A SECONDARY AREA OF LOW PRESSURE WILL FORM
ALONG THE FRONT BY TUESDAY...AND EVENTUALLY MERGE OFFSHORE WITH
THE LOW SLIDING SOUTHEAST FROM THE OHIO VALLEY WEDNESDAY INTO
WEDNESDAY NIGHT. THIS SHOULD KEEP RATHER COOL AND WET CONDITIONS
IN PLACE TODAY THROUGH MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LEADING EDGE OF THE VERY LIGHT RAIN AXIS NOW PUSHING TOWARD THE
FAR SW COUNTIES SHOULD MAKE IT INTO THE FAR WESTERN ZONES BEFORE
FADING PER VERY DRY AIR IN PLACE. ONCE THIS INIT AREA
DIMINISHES...LOTS OF QUESTIONS WITH DEGREE OF COVERAGE LATER ON AS
AREA MAY REMAIN IN SPLIT BETWEEN BEST SUPPORT PASSING WEST UNDER
THE SURFACE LOW AND CONVECTIVE RH ROBBERY TO THE SOUTH. LATEST GFS
SUPPORTS THIS SCENARIO GIVEN QPF SPLIT WHILE THE NAM/CANADIAN
APPEAR OVERDONE WITH STRONG LIFT HEADING EAST INTO THE RESIDUAL
RIDGING. LOCAL WRF SEEMS TO BE MORE ON TRACK WITH SOME LIGHT QPF
WEST EARLY ON...THEN SPOTTY -RA OUT TO THE BLUE RIDGE THRU EARLY
AFTERNOON BEFORE ISENT LIFT INCREASES LATER AHEAD OF THE WARM
FRONT. THIS IN CONJUNCTION WITH 3H SPEED MAX DIFFLUENCE AND
UPSLOPE SHOULD ALLOW FOR SOME FILL IN OF PRECIP ESPCLY WESTERN
HALF LATER THIS AFTERNOON AS DEWPOINTS REBOUND. THUS SPED UP POPS
SOME EARLY THIS MORNING WEST AND ADJUSTED DOWN SOME OUT EAST UNTIL
MID/LATE AFTERNOON TO ACCOUNT FOR DRY WEDGING. OTRW KEEPING TREND
OF INCREASING TO CAT/LIKELY POPS MOST SECTIONS FOR NOW. SE JET
ALSO PICKS UP ACROSS THE SW ZONES THIS AFTERNOON IN TYPICAL WARM
ADVECTION REGIME UNDER JET. MAY BE CLOSE TO WIND ADVISORY
TAZEWELL/MERCER CTYS SO BOOSTED SPEEDS TO JUST BELOW CRITERIA.
HIGH TEMPS REMAIN TRICKY GIVEN A WARMER START THAN EXPECTED AND
ONLY LIGHT PRECIP. HOWEVER LOOKS LIKE MOS LIKELY A BIT WARM EXCEPT
FAR SW SO ONLY TWEAKED HIGHS UP A CAT OR TWO MAINLY EAST.

DEEPER MOISTURE IN PLACE OVERNIGHT WITH WEAK LOW FORMING ALONG THE
FRONT TO THE SOUTH AND ENHANCED LOW LEVEL WEDGE IN PLACE. LOOKS
LIKE BEST CONVERGENCE DEVELOPS OVER THE EAST UNDER OLD S/W AXIS
AND IN DEEPER ONSHORE FLOW INTO THE WEDGE. HOWEVER AMOUNT OF
CONVECTION NEAR THE SE COAST MAY AGAIN TEND TO LIMIT LIFT...WITH
MORE OF A -RA/DZ SCENARIO MOST SPOTS GIVEN WARM ADVECTION/WEAK
DIFFLUENCE OVERTOP THE COOL POOL. THEREFORE KEEPING HIGH POPS FOR
MAINLY LIGHT QPF EXCEPT POSSIBLE A BIT HEAVIER PIEDMONT. TEMPS
LIKELY NOT TO CHANGE MUCH OVERNIGHT UNDER THE WEDGE WITH LOWS
MAINLY IN THE 40S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
FOLLOWING THE ECMWF/GEM THIS PERIOD AS IT SEEMS TO BE HANDLING THE
PROGRESSION OF THE UPPER LOW OVER THE SRN PLAINS BETTER. THE GFS
STARTS SUFFERING SOME GRIDSCALE FEEDBACK ISSUES...ALTHOUGH ITS QPF
PATTERN SEEMS TO BE NOT TOO BAD IN TERMS OF LOCATION.

EXPECT THE UPPER LOW TO TRACK SLOWLY FROM THE WRN OHIO VALLEY 12Z
TUESDAY TO OFF THE NC/VA COAST 12Z THU...WEAKENING DURING THIS TIME.
AT THE SFC...LOW PRESSURE AND A COLD FRONT WILL BE WEST OF THE
FORECAST AREA TUESDAY MORNING WITH A COOL WEDGE IN PLACE PER HIGH
PRESSURE SITUATED OVER ONTARIO AND A RAIN INDUCED WEDGE TAKING SHAPE
AS ANOTHER SFC WAVE DEVELOPS ALONG ERN NC. THIS MILLER-B PATTERN
WILL KEEP SFC CONVERGENCE WITH PLENTY OF LIFT IN PLACE AND MOISTURE
TO GO WITH A CHILLY RAIN TUESDAY INTO TUESDAY EVENING...BEFORE THE
MAIN COASTAL LOW TAKES OVER AND SHIFT FURTHER EAST WEDNESDAY
MORNING...LEAVING THE WEAKER LOW/SFC TROUGH HANGING BACK ACROSS THE
CENTRAL APPS. WILL TAPER POPS BACK TUE NIGHT AS SOME DRY SLOTTING
SHOULD BE TAKING PLACE OVER THE SRN CWA. WILL HAVE HIGHEST POPS
WEST/EAST.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
HIGH PRESSURE AND A DRIER AIRMASS WILL BE BUILDING INTO THE AREA
FROM THE NORTH ON WEDNESDAY NIGHT AND THURSDAY. THE MODELS...
ESPECIALLY THE 00Z ECMWF ARE SHOWING ANOTHER SHORT WAVE CROSSING THE
AREA WITH A POOL OF COLDER AIR BY THURSDAY MORNING. WILL TREND
TOWARD TO COOL SIDE OF GUIDANCE FOR LOWS WEDNESDAY NIGHT AND
THURSDAY NIGHT AND FOR HIGHS ON THURSDAY. FRIDAY WILL HAVE MUCH MORE
SUNSHINE SO TEMPERATURES WITH APRIL SUN WILL BE NOTICEABLY WARMER.

ON SATURDAY NIGHT AND SUNDAY A BACK DOOR COLD FRONT WILL APPROACH
THE AREA FROM THE NORTH. AT THE SAME TIME A MORE COMPLEX SYSTEM WILL
BE MOVING EAST THROUGH THE MISSISSIPPI VALLEY. THE RESULT WILL BE
INCREASING MOISTURE AND LIFT WITH A CHANCE FOR PRECIPITATION BY
SUNDAY. WITH THE UNCERTAINTY OF THE POSITION OF THE BACK DOOR FRONT
ON SUNDAY WILL STAY CLOSE TO HPC GUIDANCE FOR HIGH TEMPERATURES.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
MID/HIGH CLOUDS HAVE OVERSPREAD THE REGION WITH SOME LOWER CIGS
ACROSS THE SW WHERE A BATCH OF -RA EXISTS.. THERE COULD BE SOME
-RA FROM THIS AXIS OF PRECIP AROUND KBLF THRU 14Z...BUT OVERALL
VFR CONDITIONS WILL BE IN PLACE THRU THE MORNING. WINDS WILL BE A
FACTOR AT TIMES THOUGH...AS A LOW LEVEL JET INCREASES TOWARD 40
KNOTS. THIS COULD BRING SOME TURBULENCE ISSUES INTO THE MTNS. FOR
NOW...WILL HAVE GUSTY WINDS AT BLF TODAY...UP TO 25 KNOTS.

THE AIRMASS WILL ONLY SLOWLY MOISTEN...SO GOING TO DELAY THE
LOWER CIGS UNTIL AFTERNOON...THEN SHOULD SEE MVFR CIG/VSBY FOR THE
REST OF THE PERIOD WITH LIGHT RAIN. MODELS ARE BRINGING CIGS INTO
IFR/LIFR RANGE...BUT NOT CONFIDENT THAT THIS WILL HAPPEN DUE TO
THE DRIER AIR...HOWEVER...POTENTIAL IS BEST FOR THIS TO HAPPEN
ALONG AND EAST OF THE BLUE RIDGE...WITH SOUTHEAST FLOW...AT
ROA/LYH/DAN AFTER 00Z.

AIRMASS WILL CONTINUE TO MOISTEN OVERNIGHT MONDAY NIGHT WITH DETERIORATING
CONDITIONS LIKELY THROUGH WEDNESDAY AS A SLOW MOVING COMPLEX LOW
PRESSURE SYSTEM DRIFTS EAST ACROSS THE REGION AND FINALLY OFFSHORE
BY WEDNESDAY NIGHT. RETURN TO VFR POSSIBLE WED NIGHT-THURSDAY AS HIGH
PRESSURE SLIDES SOUTH IN THE WAKE OF THE EXITING STORM SYSTEM
ALLOWING A DRIER NORTHERLY FLOW TO TAKE SHAPE. VFR LOOKS TO
DOMINATE THE OUTLOOK PERIOD ON FRIDAY UNDER HIGH PRESSURE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...WP
LONG TERM...AMS
AVIATION...DS/JH/WP
Hazardous weather outlook, Apr 13, 4:00 AM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 AM EDT MON APR 13 2009

NCZ001>006-018>020-VAZ009>020-022>024-032>035-043>047-058-059-
WVZ043>045-140800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE-GREENBRIER-
400 AM EDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042-140800-
TAZEWELL-MERCER-
400 AM EDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SOUTHEAST WINDS MAY GUST TO AROUND 45 MPH ACROSS THE HIGHER
ELEVATIONS AND IN SOME OF THE VALLEYS WHERE CHANNELING WILL OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in West Virginia, 2009Wind Advisories in Virginia, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.